Virginia, 2007

Freezing Fog in Virginia, March 8, 2007

March 8, 2007 · NWS LWX · 1 event in 1 county or zone

A departing low pressure system to the south allowed very cold air to funnel from the north and generate areas of dense fog. With temperatures falling into the teens, fog froze on contact.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A departing low pressure system to the south allowed very cold air to funnel from the north and generate areas of dense fog. With temperatures falling into the teens, fog froze on contact. |Automated Observations from Manassas Regional Airport/Harry P. Davis Field reported freezing fog reducing visibilities to a quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 10:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 7, 10:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EST WED MAR 7 2007

.SHORT TERM /REST OF TONIGHT/...

JUST A QUICK UPDATE TO ISSUE A FREEZING FOG ADVISORY FOR AN AREA
ROUGHLY FROM THE NORTHERN POTOMAC HIGHLANDS EASTWARD TO CARROLL
COUNTY MD...THE EASTERN PANHANDLE OF WV AND LOUDOUN COUNTY VIRGINIA.
SFC OBS HAVE INDICATED LOW VISIBILITIES IN FOG WITH 1/4 SM AT
FDK...1/2 SM AT W99 AND 3/4 SM IN MRB. THIS COUPLED WITH REPORTS
OF ICE DEPOSITION ON CARS BY SPOTTERS IN THE AREA AND NEARLY SATURATED
BOUNDARY LAYER AFTER SNOWFALL EARLIER TODAY POINTS TOWARD THE
POTENTIAL FOR WIDESPREAD FREEZING FOG ACROSS THE REGION.

UPDATED ZONES SENT AT 1020 PM EST.

&&

.PREV DISCUSSION...
/ISSUED 925 PM EST WED MAR 7 2007/

SHORT TERM /REST OF TONIGHT/...

SATELLITE AND RADAR IMAGERY SHOW MOISTURE DEPARTING SOUTHEAST OF
THE CWA AT 02Z...AS SFC CENTER OF SFC LOW PRESSURE HAS NOW MOVED
INTO NORTHEASTERN NC. SFC HIGH CENTERED OVER SOUTHERN LAKE MI SI
BUILDING SLOWLY SOUTHEASTWARD. LIGHT NORTHERLY FLOW AROUND THE
LARGE SFC HIGH IS SLOWLY ADVECTING DRIER AIR INTO CENTRAL AND
SOUTHERN PA WITH DEWPOINTS FALLING INTO THE UPPER SINGLE DIGITS
AND LOWER TEENS. 18Z RUNS OF THE GFS AND NAM INDICATE THAT THIS
LOWER DEWPOINT AIR WILL MOVE INTO THE NORTHERN TIER OF MD...THE
EASTERN PANHANDLE AND POTOMAC HIGHLANDS OF MD AND PORTIONS OF FAR
NORTHERN VIRGINIA BETWEEN 06Z AND 12Z. THE SNOW COVER ACROSS THIS
AREA COMBINED WITH DECREASING DEWPOINTS...CLEARING SKIES AND WINDS
AROUND 5 KT SHOULD ALLOW FOR FAIRLY STRONG RADIATIONAL COOLING.
DECREASED LOW TEMPERATURES TONIGHT FOR THESE AREAS BY 3 TO 6 F
WITH LOWER TEENS COMMON AND A FEW READINGS IN THE UPPER SINGLE
DIGITS. LIGHT WINDS AND RAPIDLY FALLING TEMPERATURES ACROSS THIS
REGION THROUGH MID EVENING HAVE CAUSED FREEZING FOG TO FORM. LOWER
DEWPOINT AIR MAY NOT ADVECT INTO THE REGION QUICKLY ENOUGH TO
PREVENT THIS FREEZING FOG FROM LINGERING OVERNIGHT...SO INCLUDED
FREEZING FOG IN THE FORECAST THROUGH 12Z FROM ALLEGANY COUNTY MD
EAST TO CARROLL COUNTY MD AND FROM MINERAL COUNTY WV TO LOUDOUN
COUNTY VA.

UPDATE THE ZONE FORECAST SENT AT 906 PM EST.

PREV DISCUSSION... /ISSUED 247 PM EST WED MAR 7 2007/

SHORT TERM /TONIGHT/...
LOPRES IN WRN VA ATTM. BAND OF SNWFL HAS BEEN SLOW TO SAG SWD DUE TO
BIG DEWPT DEPRESSIONS. H7-5 F-VECTOR CNVGNC REMAINS ACRS NRN SHEN
VLY-DC METRO THRU 00Z...BUT MSTR PULLS EWD W/ LOW. MORE OR LESS
KEEPING POP/WX LINEUP FOR THE REST OF THE AFTN HRS. NOT MUCH PCPN
XPCTD PAST 00Z AS DEEPER MSTR WL BE IN THE ATLC BY THEN. GIVEN
ENVIRONMENT OF GOOD FORCING...A QUICK INCH OR TWO STILL PSBL...AND
THUS WL LV ADVY/WRNGS AS IS. NRN EDGE OF PCPN CROSSING M-D LINE
ATTM...SO A REFRESHER WL BE NEEDED TO PKG SOON AFTR THIS ISSUANCE.

REST OF THE NGT WL BE COLD AND DRY AS CLDS SCT OUT. MIN-T IN THE
TEENS-LWR 20S...IN LINE W/ MOS CONSENSUS.

SEE PUBLIC INFO STMT /WBCPNSLWX/ FOR SNW TTLS. PTMC HIGHLANDS HIT
THE JACKPOT.

LONG TERM /THURSDAY THROUGH WEDNESDAY/...
OBSERVATIONS...
500MB HEIGHT/ANOMALY NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5
DAYS INDICATES FAIRLY ZONAL FLOW ACROSS THE NORTHERN CONUS IS
TRANSITIONING TO A RIDGE ACROSS THE WESTERN CONUS...AS A TROUGH
DEVELOPS ACROSS THE EAST COAST. THIS IS OCCURRING AS THE PATTERN
ACROSS THE NORTHERN HEMISPHERE BECOMES BLOCKED. WATER VAPOR LOOP
SHOWS A SHORT WAVE SLIDING SOUTHEAST ACROSS THE GREAT LAKES...AS A
SECOND SHORT WAVE MOVES ACROSS THE CENTRAL ROCKIES. 12Z SURFACE
ANALYSIS PLACED A 1018MB CYCLONE ACROSS SOUTHERN ILLINOIS. A COLD
FRONT EXTENDS EAST ACROSS THE OHIO VALLEY AND ACROSS SOUTHERN
PENNSYLVANIA. A STATIONARY BOUNDARY DIPS SOUTHEAST FROM THE CYCLONE
ACROSS THE TENNESSEE VALLEY AND SNAKES ACROSS THE CAROLINAS. THE
NEXT COLD FRONT STRETCHED SOUTHWEST FROM QUEBEC INTO THE UPPER
MIDWEST. A 1032MB ANTICYCLONE DOMINATES SOUTH CENTRAL CANADA.

MODELS...
THE 12Z NAM (WRF-NMM)/GFS/CANADIAN AND 00Z EUROPEAN/UKMET WERE
INVESTIGATED. MODELS ARE IN DECENT AGREEMENT ON THE SYNOPTIC SCALE.
HIGH PRESSURE BUILDS IN FROM THE NORTH DURING THE END OF THE WORK
WEEK...AS THE FIRST IN A SERIES OF SHORT WAVES MOVES ACROSS THE GULF
STATES. DURING THE END OF THE WEEKEND...RIDGING ACROSS THE SOUTHWEST
CONUS IS EXPECTED TO AID IN THE DEVELOPMENT OF A SOMEWHAT DEEPER
SHORT WAVE OR UPPER LOW...IMPACTING THE GULF STATES AND TENNESSEE
VALLEY EARLY DURING THE WORK WEEK. RISING HEIGHTS ARE EXPECTED
DURING THE MID WEEK.

ENSEMBLE DATA...
00Z MARCH 7 GFS 500MB ENSEMBLES INDICATE A -2.5 STANDARD DEVIATION
TROUGH MOVES OFF OF NEW ENGLAND...AS FAIRLY FLAT FLOW RESUMES ACROSS
THE CONUS THROUGH THE EARLY WEEKEND. A WESTERN CANADIAN TROUGH AND
WESTERN CONUS RIDGE DEVELOP DURING THE WEEKEND...ENCOURAGING A WEAK
DUAL STREAM SYSTEM TO DEVELOP ACROSS THE EAST CENTRAL CONUS EARLY
NEXT WORK WEEK. THE VARIANCE IN HEIGHTS BECOMES GREAT ACROSS THE
NORTHERN STREAM DURING THE EARLY WORK WEEK

00Z MARCH 7 GFS ENSEMBLE MOS INDICATE MEAN HIGHS RISING FROM NEAR
40F THURSDAY AND MID 30S FRIDAY...INTO THE UPPER 50S AND LOWER 60S
SUNDAY AND BEYOND. MEAN LOWS BEGIN IN THE UPPER TEENS FRIDAY
MORNING...RISING INTO THE UPPER 30S AND LOWER 40S FOR THE LATE
WEEKEND AND BEYOND. MEAN POPS RISE INTO THE SLIGHT CHANCE CATEGORY
SATURDAY AND SATURDAY NIGHT...AND THE CHANCE CATEGORY SUNDAY AND
MONDAY (SLIGHT CHANCE AGAIN THROUGH THE MID WEEK). THE GREATEST
VARIANCE FOR TEMPERATURES IS FRIDAY NIGHT AND SATURDAY. VARIANCE IS
FAIRLY HIGH FOR THE POPS SUNDAY INTO MONDAY.

FORECAST RATIONALE...
HIGH PRESSURE BUILDS IN BEHIND THE CYCLONE DURING THE LATER PORTION
OF THE WEEK. AM CONCERNED THAT WHEN THE HIGH RETREATS LATE
FRIDAY...SOUTHEAST FLOW MAY ENCOURAGE ATLANTIC MARINE MOISTURE TO
INVADE IN THE FORM OF LOW CLOUDS.

MODELS ARE CONSISTENT WITH THE NORTHERN STREAM LOCKING UP ALONG THE
CANADIAN BORDER DURING THE LONG TERM. WHILE SEVERAL MODELS INDICATE
A CUTOFF LOW DEVELOPS ACROSS THE PLAINS AND MOVES EAST ACROSS THE
GULF STATES...ITS STRENGTH AND SPEED REMAIN A QUESTION. HEIGHTS RISE
DURING THE MID WEEK...ALLOWING FOR A WARM UP.

AVIATION /20Z-18Z/...
MVFR-LCL IFR IN SN REST OF TAFTN. VSBYS IMVPG 1ST...THEN CIGS RISE
THIS EVNG. VFR OVNGT-TMRW.

MARINE...
WNDS AOB 10 KT TNGT. 12Z ETA/GFS MOS AT THOMAS POINT INDICATE
SUSTAINED WINDS WILL BE AROUND 10KT THROUGH SATURDAY. 12Z NAM/GFS
PROXIMITY FORECAST SOUNDINGS INDICATE LITTLE TO NO ADDITIONAL WIND
GUST POTENTIAL DURING THE SAME TIME PERIOD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM...SMITH
Hazardous weather outlook, Mar 7, 10:36 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1036 PM EST WED MAR 7 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1036 PM EST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...OVERNIGHT

AS TEMPERATURES FALL WELL BELOW FREEZING OVERNIGHT...EXPECT
CONDITIONS TO REMAIN VERY HAZARDOUS...EVEN AS THE SNOW HAS COME TO
AN END.

A FREEZING FOG ADVISORY HAS BEEN ISSUED FOR MUCH OF CENTRAL AND
WESTERN MARYLAND...NORTHWEST VIRGINIA AND THE EASTERN PANHANDLE OF
WEST VIRGINIA. AREAS OF FREEZING FOG WILL OCCUR OVERNIGHT AND MAY
CAUSE A THIN GLAZE TO FORM ON MANY SURFACES...INCLUDING BRIDGES AND
OVERPASSES. MOTORISTS ARE URGED TO USE EXTREME CAUTION IF THEY ARE
OUT AND ABOUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLACK ICE MAY CONTINUE TO BE A SIGNIFICANT HAZARD THURSDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JB

In the hours before

Special weather statement, Mar 7, 9:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
903 PM EST WED MAR 7 2007

MDZ003>005-501-502-VAZ028-031-042-WVZ050>053-503-504-080700-
WASHINGTON-FREDERICK MD-CARROLL-EXTREME WESTERN ALLEGANY-
CENTRAL AND EASTERN ALLEGANY-FREDERICK VA-CLARKE-LOUDOUN-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-WESTERN MINERAL-
EASTERN MINERAL-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
FROSTBURG...CUMBERLAND...WINCHESTER...LEESBURG...MARTINSBURG...
CHARLES TOWN...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
903 PM EST WED MAR 7 2007

...FREEZING FOG DEVELOPING IN MANY AREAS THIS EVENING...

THE DEPARTURE OF LOW PRESSURE TO THE SOUTH IS ALLOWING VERY COLD
AIR TO FUNNEL FROM THE NORTH AND GENERATE AREAS OF FOG. WITH
TEMPERATURES DROPPING INTO THE TEENS ACROSS THE PANHANDLE OF WEST
VIRGINIA AND CENTRAL AND WESTERN MARYLAND...THIS FOG WILL FREEZE
ON CONTACT. USE EXTREME CAUTION IF YOU ARE OUT AND ABOUT THIS
EVENING...CONDITIONS COULD BE EXTREMELY HAZARDOUS IN SOME AREAS.
BRIDGES AND OVERPASSES WILL BE ESPECIALLY SUSCEPTIBLE TO ICY SPOTS.
ALWAYS USE LOW BEAM HEADLIGHTS IN AREAS OF FOG.

STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR THE LATEST
WEATHER INFORMATION FROM YOUR LOCAL NATIONAL WEATHER SERVICE
OFFICE.

JB/SMITH
Special weather statement, Mar 7, 10:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EST WED MAR 7 2007

MDZ003>005-501-502-VAZ028-031-042-WVZ050>053-055-501>504-080730-
WASHINGTON-FREDERICK MD-CARROLL-EXTREME WESTERN ALLEGANY-
CENTRAL AND EASTERN ALLEGANY-FREDERICK VA-CLARKE-LOUDOUN-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...WESTMINSTER...
FROSTBURG...CUMBERLAND...WINCHESTER...LEESBURG...MARTINSBURG...
CHARLES TOWN...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE...
KEYSER...FORT ASHBY
1009 PM EST WED MAR 7 2007

...FREEZING FOG IN MANY AREAS THIS EVENING...

THE DEPARTURE OF LOW PRESSURE TO THE SOUTH IS ALLOWING VERY COLD
AIR TO FUNNEL FROM THE NORTH AND GENERATE AREAS OF FOG. WITH
TEMPERATURES DROPPING INTO THE TEENS ACROSS THE PANHANDLE OF WEST
VIRGINIA AND WESTERN AND CENTRAL MARYLAND...THIS FOG WILL FREEZE
ON CONTACT. USE EXTREME CAUTION IF YOU ARE OUT AND ABOUT THIS
EVENING...CONDITIONS COULD BE EXTREMELY HAZARDOUS IN SOME AREAS.
BRIDGES AND OVERPASSES WILL BE ESPECIALLY SUSCEPTIBLE TO ICY
SPOTS. ALWAYS USE LOW BEAM HEADLIGHTS IN AREAS OF FOG.

STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR THE LATEST
WEATHER INFORMATION FROM YOUR LOCAL NATIONAL WEATHER SERVICE
OFFICE.

JB/SMITH

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Prince William

When
March 8, 12:00 AM EST to 8:00 AM EST
Where
Prince William forecast zone
Reported by
ASOS

Automated Observations from Manassas Regional Airport/Harry P. Davis Field reported freezing fog reducing visibilities to a quarter mile or less.|

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18673.